Iowa, 2018

Winter Storm in Iowa, December 1 to 2, 2018

December 1 to 2, 2018 · NWS DMX · 7 events in 7 counties and zones

A low pressure system slid off the Rockies and into the Texas and Oklahoma Panhandle regions late in the day on November 30th. The surface low briefly deepened as it move northeast across Oklahoma and Kansas into December 1st before predominantly stalling out over the Kansas-Missouri border area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system slid off the Rockies and into the Texas and Oklahoma Panhandle regions late in the day on November 30th. The surface low briefly deepened as it move northeast across Oklahoma and Kansas into December 1st before predominantly stalling out over the Kansas-Missouri border area. As a result, Iowa was predominantly north of the surface warm front and experiencing the overriding and wrap around precipitation bands and eventually lingering deformation induced precipitation as the low departed eastward on the 2nd.

Precipitation through much of the state started as all rain with elevated and surface temperatures above freezing. While surface temperatures predominantly hovered around or just above freezing through most of the event bouts of light freezing rain and accumulating snow occurred within the more robust bands of precipitation, eventually resulting in relatively widespread reports of 2 to 4 inches of snow and a tenth of an inch of ice or less. A few locations did receive snowfall in excess of 4 inches, including reports approaching 8 inches in northern Kossuth County.

Note: A combination of factors, including snowfall, ice accumulation, and strong winds, was used to verify portions of the Winter Storm Warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 1, 7:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 1, 7:40 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
740 AM CST Sat Dec 1 2018

.UPDATE...
Issued at 740 AM CST Sat Dec 1 2018

Have issued a wind advisory for the area without winter headlines
this morning with the winds starting to increase across the area.
They should remain strong and gusty through at least noon across
the south, and likely through the afternoon across the north. Have
messaged the strong winds in the winter headlines for the northern
counties, thus will not double up with a wind advisory for those
areas too. Also fine tuned pops with the back edge of the large
swath of precip moving northward pushing into northern IA.
Therefore did adjust to more chance pops for much of the morning
across the south behind this first slug of rain currently.
Redevelopment then still expected and likely to be more convective
across the south toward afternoon. Again could see a strong storm,
with gusty winds still possible.

&&

.SHORT TERM.../Today through Tonight/
Issued at 504 AM CST Sat Dec 1 2018

Majority of the forecast remains on track from previous forecasts.
Biggest changes would be to increase winds a bit today, bring snow
amounts up a tad across the north and west and adjust precip trends
in the next 3-6 hours. Strong surface low currently centered across
southern KS/north central OK with strong moisture advection lifting
northward through Iowa today. The upper trough located over the
desert southern Plains toward the desert southwest and is expected
to close off as it lifts northeastward through the region today. The
sfc low will deepen as it lifts northeastward into southern to
southeastern Iowa toward late this evening. Strong push of moisture
off the gulf to surge through Iowa this morning with widespread
rain/heavy rain to lift through southern/central Iowa and already
moving into far southern Iowa currently. The associated surface warm
front will lift into south central to southeastern Iowa this evening
with a trowal feature wrapping into central/northern IA as well.
This will allow for a period of steady precipitation across
central/northern Iowa by late this afternoon/evening. Weak
instability will be present across the southern half of the forecast
area toward this afternoon toward the 850mb front across
central/eastern Iowa. MUCAPE values around 100-300 J/kg expected as
lapse rates steepen aloft. Therefore continue with the thunder
mention across the central/east/south through this afternoon and
some into this evening until the low shifts just east of the area.

With the system deepening as it moves toward the state, very tight
pressure gradient to set up with a trop fold aloft. This will allow
winds to continue to be gusty or increase even more into this
morning/afternoon. Winds are pushing toward 50 kts at H85 and could
see some of these higher winds reach the surface with downward
momentum transfer in the rain area/thunderstorms this
morning/afternoon. Therefore would not be surprised if a few gusts
to 50 mph or higher are observed today sporadically. Additionally as
warmer air lifts through the state today, expect much of the
precipitation mainly along and south of hwy 20 to change over to all
rain with snow further north and northwest. This means there may be
a period of little winter impacts in the advisory area toward late
morning/afternoon. As the system gets wrapped up and occludes later
this afternoon into tonight and Sunday, the surface low will track
from south central IA into northeast Iowa. This will allow colder
air to work its way into the back side with a changeover to all snow
from northwest to southeast expected tonight with snow continuing
into Sunday. Some of the latest runs are indicating the potential
for some heavier bands to form within the snow area on the back side
with a series of small impulses rotating back into the upper low.
Therefore have ended up trending snow amounts a bit higher to the
far northwest and on the southeastern fringe of the heavier snow. A
location across western to northern portions of the forecast area
could also see some higher amounts as the system pivots through
southern/eastern Iowa tonight into Sunday. Therefore may end up
seeing some area in the vicinity of Sac County toward Fort Dodge to
Mason City with some higher snow totals. Have continued the
headlines as they were with some of the amounts on the northern edge
of the advisory area closer to warning amounts. This will have to be
monitored and there is potential that a few counties on the
northwest side of the advisory may still end up being upgraded to a
warning at some point as the snow band areas become more certain.

Some concern over the system moving so slow across Iowa into Sunday
as well that could end up seeing snow linger a bit longer and
headlines being extended into the afternoon. Currently models have
soundings drying out by late Sunday so have continued with the

.LONG TERM.../Sunday through Friday/
Issued at 504 AM CST Sat Dec 1 2018

The system impacting Iowa through Saturday will begin to shift into
the Great Lakes with the tail end of the upper trough across eastern
and southern Iowa.  There will be slight chances for snow or a
wintry mix across these areas through Monday morning.  Sounding show
that we lose ice introduction as the low pulls out so there is some
patchy freezing precip mentioned in the forecast to account for
this.  Any ice amounts will be minimal and of no consequence.

From Monday afternoon through Wednesday night we will be in a dry
but cool period. Nighttime lows over the new snow pack will be a
challenge but with clear skies, northern Iowa will likely see
lower teens and I would not be surprised to see some single digit
readings.

On Thursday all models depict another shortwave sweeping across
the Northern Plains and impacting Iowa. However the model
differences that far out keep a low confidence in timing and
location. The Euro is deeper with the wave and drops snow further
south into Iowa while the GFS is less intense and keeps most
precip north. The Canadian favors the Euro at this point. I kept
with model blends for now which puts at least chance PoPs across
the southeast half to three quarters of the state. There will be a
stronger cold push behind this system and highs Friday into the
weekend will be in the teens and 20s with lows in the single
digits north and teens south.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 504 AM CST Sat Dec 1 2018

Expect strong wind and a mix of precipitation across TAF
locations today. Northern locations will see freezing precip
change to snow with rain changing to snow late across the south.
Widespread IFR/LIFR conditions expected for much of the period.
Sfc winds will be easterly at 15g30kts becoming north this
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for IAZ039-050-059>062-
070>075-081>086-092>097.

Winter Weather Advisory until noon CST Sunday for IAZ025>028-
033>038-044>049-057-058.

Winter Storm Warning until noon CST Sunday for IAZ004>007-
015>017-023-024.

&&

UPDATE...Beerends
SHORT TERM...Beerends
LONG TERM...FAB
AVIATION...FAB
Hazardous weather outlook, Dec 1, 7:42 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
742 AM CST Sat Dec 1 2018

IAZ004>007-015>017-023-024-021100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
742 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning continues into Sunday for the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of snow
are encouraged and appreciated.

IAZ025>028-033>038-044>049-057-058-021100-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-
Guthrie-
742 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory continued into Sunday for the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of snow and
ice are encouraged and appreciated.

IAZ039-050-059>062-070>075-081>086-092>097-021100-
Black Hawk-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
742 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Heavy rain and an isolated strong storm with strong wind gusts
is possible today. A wintry mix is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow accumulations are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of a wintry
mix is encouraged and appreciated.

MJB

In the hours before

Special weather statement, Dec 1, 4:40 AM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
440 AM CST Sat Dec 1 2018

IAZ044>047-057>062-070>075-081>086-092>097-011300-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Denison, Carroll, Jefferson, Boone,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield,
Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola,
Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston,
Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market,
Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston,
Centerville, and Bloomfield
440 AM CST Sat Dec 1 2018

...Gusty Winds Possible Early This Morning...

Northeast winds sustained at 20 to 30 mph with gusts possible to
45 mph can be expected early this morning. These gusty winds may
make driving difficult at times for high profile vehicles and may
blow around loose outdoor objects.

MJB
Special weather statement, Dec 1, 9:27 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
927 AM CST Sat Dec 1 2018

IAZ070-011730-
Cass-
Including the city of Atlantic
927 AM CST Sat Dec 1 2018

...A Brief Period of Heavy Snow and Sleet This Morning...

Expected a period of heavy snow through 11 am this morning, mixed
with sleet and rain at times. The snow will reduce visibilities to
below one quarter mile at times with some light accumulations of
an inch or two. This will produce slick roads and travel will
become more hazardous for a few hours this morning. The
precipitation should diminish by late morning with low clouds and
strong winds continuing into the early afternoon along with patchy
drizzle.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
December 1, 10:00 AM CST to December 2, 12:00 PM CST
Where
Audubon forecast zone
Reported by
AWOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795024, 795026, 795027, 795028, 795029, 795030, 795036.